Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 241, NWS North Platte, NE

July 27, 2016Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2016, 7:52 PM CDT for Custer County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 7:52 PM CDT (00:52 UTC)
Expired
Jul 27, 2016, 8:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Custer County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KLBF 280052
SVRLBF
NEC041-280130-
/O.NEW.KLBF.SV.W.0241.160728T0052Z-160728T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 830 PM CDT

* AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANSLEY...OR
  16 MILES SOUTHEAST OF BROKEN BOW...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLOCK HILL BASIN...BURR OAK...CUMRO...BUCKEYE AND INTERSECTION OF
  HIGHWAY 183 AND CUMRO ROAD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 88.
 HIGHWAY 2 NEAR MILE MARKER 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 9954 4124 9960 4130 9941 4111 9920
      4105 9921
TIME...MOT...LOC 0051Z 333DEG 26KT 4121 9945 

HAIL...1.75IN
WIND...60MPH
 
$$

MASEK
2 follow-up statements
943 
WWUS53 KLBF 280107
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT WED JUL 27 2016

NEC041-280130-
/O.CON.KLBF.SV.W.0241.000000T0000Z-160728T0130Z/
CUSTER NE-
807 PM CDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MASON CITY...OR 23 MILES SOUTHEAST OF BROKEN BOW...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLOCK HILL BASIN...CUMRO AND INTERSECTION OF HIGHWAY 183 AND CUMRO
ROAD.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4118 9954 4123 9934 4111 9920 4105 9921
      4105 9947
TIME...MOT...LOC 0106Z 328DEG 26KT 4113 9937 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
024 
WWUS53 KLBF 280124
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT WED JUL 27 2016

NEC041-280133-
/O.EXP.KLBF.SV.W.0241.000000T0000Z-160728T0130Z/
CUSTER NE-
824 PM CDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY
WILL EXPIRE AT 830 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.

LAT...LON 4118 9954 4123 9934 4111 9920 4105 9921
      4105 9947
TIME...MOT...LOC 0122Z 333DEG 26KT 4113 9937 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:05 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 27, 7:05 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
705 PM CDT WED JUL 27 2016

...Updated Aviation section...

.SYNOPSIS...
Issued at 341 PM CDT Wed Jul 27 2016

Ridge dominating the desert southwest. Northwest flow across the
high plains. Train of disturbances riding the northern periphery of
the ridge, which takes them over the CWA. One wave is exiting the
southeast with another wave over southwest S Dakota. Generally
seasonal temperatures with 3 PM CDT in the lower to mid 80s.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 341 PM CDT Wed Jul 27 2016

The major concern over the next 24 hours will be placement of
isolated to scattered showers and thunderstorms. Models not really
having a good handle on the convection that has fired along the
Neb/S. Dakota border. A surface trough continues to slowly drift to
the southeast, which was the focus for a line of showers earlier.
This line is starting to see more development, however in the next
few hours the boundary should be located southeast of the CWA.

Meanwhile eyes will begin to track the second wave which is just
crossing into the CWA. Storms have already fired along the boundary
and will likely remain isolated to scattered as the boundary drifts
to the southeast. Marginal instability with cape of 1000 to 2000
with 0 to 6 km shear around 30 kts. Better shear develops later
however the cape will diminish. Locally an isolated strong or severe
storm will possible and agree mostly with the SPC marginal risk
across the west although it probably could be a little further to
the east to cover the storms by KVTN. Some clearing is possible
overnight with temps similar to last night in the upper 50s to
around 60s.

Tomorrow another day with another couple of waves that will continue
to keep at least low pops in the forecast. In and out of clouds and
a slightly cooler airmass will result in temps a couple degrees
cooler than today. Highs in the lower to mid 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM CDT Wed Jul 27 2016

Models in good agreement and have good confidence in the forecast.
Stationary boundary lying across the panhandle and upper 250mb jet
overhead but weakening as stronger to mid level wave moves through
in fast northwest flow. Have higher pops over southwest zones
along the boundary. lows in the upper 50s northwest to the low 60s
southwest. Boundary continues to the west with upslope flow and
mid level waves moving across the northern plains through the day
on Friday. Residual showers thunderstorms through the day on
Friday with highs in the low 80s due to cloud cover and
precipitation. Broad trough over the Great Lakes Saturday with
deepening closed low over western Canada will allow ridge to build
back into the central and northern plains. A warm front will
spread northeast across the forecast area with highs in the mid to
upper 80s. A few showers isolated thunderstorm can't be ruled out
along the warm front over north central Nebraska Saturday
afternoon. Low pressure moves into the northern plains Sunday with
the trough axis to the west and most of western Nebraska in the
warm sector. Highs in the 90s. Upper closed low along the Canadian
border will push a front through the forecast area on Monday with
highs in the 90s Monday and Tuesday. Front will be the focus for
thunderstorm development late afternoon and early evening as it
lies across southwest Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CDT Wed Jul 27 2016

Currently, there are two clusters of storms moving southeast
through north central and central NE. These storms will be
exiting the forecast area within the next 1-2 hours. Behind these
storms is a convective line moving ESE across south central SD --
these storms should clip portions of north central NE and will be
crossing the NE border within the hour.

Rest of tonight: Isolated-scattered thunderstorms are still
possible, primarily over western Nebraska. Chances for additional
thunderstorm over north central and central NE should diminish
after the present thunderstorm activity moves through/diminishes.
Uncertainty still exists tonight though regarding organized vs.
unorganized convection and coverage across western NE. Hi-res
models have been having trouble with present thunderstorms so
confidence is low.

Increased chances for thunderstorms tomorrow. Best chances across
the southwest half of the forecast area, with strong to severe
thunderstorms possible. However, no mention in the TAF package
for thunderstorms tomorrow and this is attributable to confidence
and coverage uncertainty at this time.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...ET
Hazardous weather outlook, Jul 27, 5:23 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT WED JUL 27 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-282230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
523 PM CDT WED JUL 27 2016 /423 PM MDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED AND SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE BEST CHANCES
FOR STORMS...SOME OF WHICH COULD BE STRONG TO SEVERE...WILL BE
EAST OF A LINE FROM ANTIOCH TO HAYES CENTER. HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A GOOD LIKELIHOOD FOR THUNDERSTORMS THURSDAY...SOME OF
WHICH MAY BE SEVERE DURING THE AFTERNOON AND EVENING. THE AREA OF
GREATEST CONCERN WILL BE FOR AREAS WEST OF A LINE FROM HAY
SPRINGS THROUGH NORTH PLATTE.

CHANCES FOR THUNDERSTORMS EXISTS FOR FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS
WEATHER.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

ET

In the hours before

Special weather statement, Jul 27, 5:57 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM CDT WED JUL 27 2016

NEZ026-027-038-272345-
LOUP NE-CUSTER NE-BLAINE NE-
557 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLAINE...NORTHEASTERN
CUSTER AND WESTERN LOUP COUNTIES UNTIL 645 PM CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BREWSTER...MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BREWSTER...ANSELMO...VICTORIA SPRINGS STATE RECREATION AREA...
MILBURN...WALWORTH...
MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...ALMERIA...
GATES AND ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 250 AND 260.

LAT...LON 4159 9998 4208 9995 4208 9966 4161 9939
TIME...MOT...LOC 2256Z 335DEG 31KT 4199 9982

MASEK
Local storm report, Jul 27, 5:59 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             28 N WHITMAN            42.45N 101.54W
07/27/2016  E1.75 INCH       CHERRY             NE   PUBLIC

&&

MARTIN
Local storm report, Jul 27, 6:05 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             40 SSE MERRIMAN         42.39N 101.40W
07/27/2016  M1.75 INCH       CHERRY             NE   PUBLIC

&&

SJACOBS
Local storm report, Jul 27, 6:42 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             3 SE MILBURN            41.70N 99.71W
07/27/2016  E1.25 INCH       CUSTER             NE   TRAINED SPOTTER

            HAIL TO THE SIZE OF HALF DOLLARS...MOST STONES WERE
            QUARTER SIZE OR SMALLER.

&&

SJACOBS
Special weather statement, Jul 27, 6:45 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT WED JUL 27 2016

NEZ010-280030-
HOLT NE-
645 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT COUNTY UNTIL
730 PM CDT...

AT 644 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF O'NEILL
TO 10 MILES SOUTHEAST OF CHAMBERS...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
O'NEILL...EWING...CHAMBERS...PAGE...INMAN...EMMET...OPPORTUNITY...
KNIEVELS CORNER AND GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 299 AND 328.
 HIGHWAY 281 BETWEEN MILE MARKERS 158 AND 198.

LAT...LON 4267 9831 4209 9830 4209 9883 4266 9882
TIME...MOT...LOC 2344Z 272DEG 31KT 4265 9859 4213 9857

MASEK
Local storm report, Jul 27, 7:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 ENE BROKEN BOW        41.43N 99.57W
07/27/2016  E2.00 INCH       CUSTER             NE   PUBLIC

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:05 PM CDTSpecial Weather StatementLBFKeya Paha40 min
Jul 27, 8:42 PM CDTSpecial Weather StatementLBFBoyd48 min
Jul 27, 11:00 PM CDTSpecial Weather StatementLBFHayes45 min
Jul 28, 2:49 AM CDTSpecial Weather StatementLBFChase41 min
Jul 28, 3:24 AM CDTSpecial Weather StatementLBFChase51 min
Jul 28, 6:58 AM CDTSevere Thunderstorm WarningLBFDeuel, Garden47 min
Jul 28, 7:46 AM CDTSpecial Weather StatementLBFDeuel44 min
Jul 28, 1:32 PM CDTSpecial Weather StatementLBFChase43 min
Jul 28, 6:33 PM CDTSpecial Weather StatementLBFKeya Paha42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.